Results 1 to 6 of 6

Thread: abdominal bloating

  1. #1

    abdominal bloating

    Gary has had Devic's, MS's evil twin, for over 25 years. Reading up on much here shows that his condition and problems are more related to SCI problems. Devic's typically only affects the spinal cord and the optic nerves. Some low brain activity. All that aside, he has been having a rougher time with bloating in his abdomen. He is taking 20 mgs of predinsone daily, 4Aminopyridine 10 mg daily, and various vitamins and such. Bowel program consist of colace daily, Senekot every couple of days, and dulcolax only when needed. We are trying to determin if the bloating is fluid or gas. Sometimes his stomach is so tight he has difficulty breathing. He also has to self cath, so he has UTI's every once and a while with a round of antibiotics. Could these antibiotics be disrupting the normal balance of enzymes in the intestines? Is this just something he will be dealing with?

  2. #2
    Being on steroids long term can cause Cushing's. A bloated, distended belly is one of the signs of it as well as a round, puffy face, sometimes called a moon face.

    If he has a good result with his b/p, I'd bet Cushing's.

    Just a guess from another person who is on and off the steroid go 'round.

  3. #3
    Gary has been on/off steriods for 25 years of disease. Most of it is IV and tolerates it well. Devic's is better controlled with immune suppression therapy. He takes Cellcept but needed a boost to kick the disease on its butt so prednisone was added. He is probably going to start dropping it to 10mg daily and try to get off of it. You are damned if you do and damned if you don't! thanks

  4. #4
    There can be a slowing of the bowels from the Devic's and antibiotics do clean out the flora in the intestines also which typically resuts in diarrhea.
    Have you tried suppositories and/or Fleet's enema to help get rid of the gas or whatever is causing the bloating?
    X-rays of abdomen also might be needed.
    CWO

  5. #5
    used a dulcolax suppository which got rid of some gas. Any over the counter stuff good to replace flora in intestines BESIDES yogurt. Gary tried it and did not like it. He had a HUGE kidney stone and his gallbladder removed this time last year. Had an attack in December and didn't take long enough dose of steroids and relapsed into another attack Easter of this year. Been fighting them bowels since last year. When it seems to be right, he has another bout of constipation

  6. #6
    Activia. Also the liquid yogurt(drink) is supposed to be very tasty.Acidophilus (yeast) can be prewsribed by a physician. I have hard yu can get it in an health food store in some areas.

    CWO

Similar Threads

  1. Abdominal binder: SCI nurse?
    By rfbdorf in forum Care
    Replies: 2
    Last Post: 08-05-2006, 02:17 AM
  2. Replies: 7
    Last Post: 04-17-2006, 09:37 PM
  3. Stomach bloating continues...
    By oscdude in forum Care
    Replies: 14
    Last Post: 05-20-2005, 07:24 AM
  4. Replies: 0
    Last Post: 12-11-2001, 08:00 AM
  5. Replies: 0
    Last Post: 09-21-2001, 05:03 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •